Dermatologists have an important role to play in the diagnosis, management and prevention of cutaneous toxicities with cancer immunotherapies, a US conference has heard
The targeted therapies and immunotherapies that are increasingly used in oncology and haematology have adverse effects that can affect patients’ hair, skin and nails, a meeting of the American Academy of Dermatology (AAD) was told.
“Approximately 50% of patients who undergo immunotherapy and receive targeted cancer medications experience a skin-related reaction to the medication,” said Dr Anisha Patel, an associate professor of dermatology and internal medicine at the University of Texas MD Anderson Cancer Center in Houston.
“This can result in changes to their nails or to the skin on their hands and feet, making daily activities, such as wearing shoes or opening a jar, very painful,” she told the AAD 2019 Summer meeting in New York.Potential side effects may include skin rashes, itchiness, changes in hair texture, inflammation around the nails, and blisters in the mouth. The severity of the skin reactions is likely to increase when combinations of therapies are used.
“Dermatologists are an important part of an oncology patient’s treatment team,” said Dr Patel.
“They can help reduce pain or discomfort associated with cancer therapy and limit visible side effects, increasing the patient’s ability to continue treatment, as well as the opportunity for a positive outcome.”
To reduce the impact of cutaneous toxicities side effects, Dr Patel said dermatologists could advise patients on preventive strategies to limit discomfort, such as reducing friction and trauma to the hands and feet, and avoiding manipulation of the nail cuticles.
“Taking a few simple steps before treatment can greatly improve a patient’s comfort throughout their therapy,” she said.
“One example of this is having shoes that do not put pressure on the nails. It’s a simple adjustment that can have a huge impact.”
And since many novel cancer therapies can make the skin extremely sensitive to UV light, it is helpful for patients to know in advance that their medication requires diligent sun protection to prevent painful rashes and delays in care.
When it comes to good nail care, Dr Patel recommended clipping and filing nails and treating any ingrown nails to reduce the chance of infection. To combat urticaria, another common side effect of targeted cancer medications, she suggested using a mild, fragrance-free moisturiser before and during treatment.
Dermatologists also have a role in vigilance for histopathologic changes in cutaneous toxicities, Dr Patel said.
While most skin changes seen with cancer therapies would be benign, it is possible that malignant lesions may be caused by treatment, she noted.